Recent increase in adverse TMP-SMX reactions in children

Recent increase in adverse TMP-SMX reactions in children
There has been a significant increase in adverse drug reactions associated with use of trimethoprim-sulfamethoxazole for treatment of skin and soft tissue infection in children, according to research published online Dec. 3 in Pediatrics.

(HealthDay)—There has been a significant increase in adverse drug reactions (ADRs) associated with use of trimethoprim-sulfamethoxazole (TMP-SMX) for treatment of skin and soft tissue infection (SSTI) in children, according to research published online Dec. 3 in Pediatrics.

Jennifer L. Goldman, M.D., from the University of Missouri in Kansas City, and colleagues conducted a retrospective chart review to characterize TMP-SMX ADRs in children, from 2000 to 2009. The Information was used to estimate the frequency of hospitalizations for TMP-SMX ADRs at 25 tertiary .

The researchers found that, at the study institution, there were five cases of TMP-SMX ADRs from 2000 to 2004, compared with 104 cases from 2005 to 2009. Of the cases, 58 percent had been treated for SSTI. Nationally, there was a similar trend, with the incidence of TMP-SMX ADRs more than doubling (P < 0.001) from 2004 to 2009 at comparable pediatric hospitals. The percentage of children prescribed TMP-SMX for SSTI sharply increased during the study period (0 to 2 percent from 2000 to 2004; 9 to 17 percent from 2005 to 2009), although national outpatient data revealed no change in overall TMP-SMX prescribing.

"TMP-SMX ADRs have occurred more frequently coincident with increased prescribing for SSTI," the authors write. "Increased usage alone may explain the increasing trend of TMP-SMX ADRs in children; however, drug-disease interaction may play a role and requires further investigation."

More information: Abstract
Full Text (subscription or payment may be required)

Related Stories

High potassium? Check your antibiotic

date Jul 01, 2010

Older adults taking the antibiotic combination trimethoprim-sulfamethoxazole (TMP-SMX)—widely prescribed for urinary tract infections—are at increased risk of elevated potassium levels, called hyperkalemia, according ...

Danish children at risk from psychotropic medicines

date Jun 22, 2010

Between 1998 and 2007, psychotropic medications were associated with 429 adverse drug reactions (ADRs) in children under 17 in Denmark. Researchers writing in the open access journal BMC Research Notes found that more than h ...

Recommended for you

Are our schools damaging children's eyes?

date Mar 24, 2015

Shockingly, research has shown a dramatic increase in the number of students leaving secondary school with short-sightedness, or myopia, and a new study published in the Journal Perspectives in Public Health, published by SAG ...

Vitamin D vital for gene expression in developing brains

date Mar 24, 2015

Vitamin D deficiency in mothers leading up to and during pregnancy has fundamental consequences for their offspring's brain development, researchers from University of Western Australia and the Telethon Kids ...

Chef-enhanced school meals increase healthy food consumption

date Mar 23, 2015

Schools collaborating with a professionally trained chef to improve the taste of healthy meals significantly increased students' fruit and vegetable consumption, according to a new study led by researchers from Harvard T.H. ...

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.